Virginia, 2025

Winter Weather in Virginia, February 19, 2025

February 19, 2025 · NWS LWX · 13 events in 13 counties and zones

As an area of low pressure moved across North Carolina, light snow brought 1 to 3 inches of snow across the Shenandoah Valley and portions of central Virginia.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

As an area of low pressure moved across North Carolina, light snow brought 1 to 3 inches of snow across the Shenandoah Valley and portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 19, 4:01 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Feb 19, 4:01 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
401 AM EST Wed Feb 19 2025

.SYNOPSIS...
An area of low pressure will track to the Carolinas and off the East
Coast through Thursday. High pressure will take over late in the
week. A frontal system may approach the area by early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Radar/satellite composite shows low pressure taking shape over
the northern Gulf Coast. Main surface low pressure is being
drive by a southern stream wave, which will move swiftly to and
then offshore of the Carolinas through Thursday.

Low-level fgen was resulting in snow (at least aloft) along and
south of the I-64 corridor early this morning. Snow should begin
reaching the ground from west to east rather readily through
daybreak (a bit earlier in the Alleghenies).

Overnight guidance has come into much better agreement, and also
appears to line up with upstream obs at this point. This bolsters
confidence in the overall forecast, though there will be a tight
gradient on the north end of the snow which leads to somewhat
lower confidence across north-central VA into interior southern
MD including the southern DC suburbs.

Snow associated with the southern stream low should pivot along
the I-64 corridor to southern MD from this morning through this
evening before shifting offshore. A pronounced lull is likely in
between, before snow showers associated with a trailing northern
stream upper low move into the Appalachians late overnight.

Snow showers are expected to press east with the upper low
Thursday morning through early afternoon. Light accumulations
are likely across the area, even with the higher late February
sun angle and time of day given the cold antecedent temps. There
is an outside chance this light snow could impinge on the
western DC/Batlimore suburbs during the second half of the
Thursday AM commute, which will need to be monitored closely.

As the upper low departs Thursday afternoon, winds will increase
substantially. Gusts of 30 to as high as 50 mph are possible,
especially over the higher elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
Temperatures will plummet on a blustery northwest wind Thursday
night. This likely results in wind chills well below zero over
the Appalachians.

Blustery and cold but dry conditions will continue Friday,
though upslope snow showers may very well persist Thursday night
through Friday. Overall, accumulations look to be somewhat on
the lighter side and drawn over a longer period (24 to 36 hours),
however will need to monitor any steadier periods of upslope,
particularly with and immediately in the wake of the upper low.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A fairly progressive split flow regime is expected to finish the
week, and continuing into the weekend and early next week. On Friday
morning, the trailing vorticity from a powerful longwave trough
offshore is expected to push off the Delmarva Peninsula. In the
wake, the guidance shows a brief period of shortwave ridging dipping
down from the Great Lakes. Heading into the upcoming weekend, an
upstream southern stream feature generally becomes absorbed while
progressing toward the Ohio Valley. This overall lends itself to
more northern stream dominance as a series of weak perturbations
track through the area. By early next week, the next system of
interest begins to take shape over the Upper Midwest. Eventually the
associated height falls reach the local area by late Monday into
Tuesday morning.

Friday's surface pattern maintains residual tight gradients given a
deep low center across the Canadian Maritimes and sprawling high
pressure over the Missouri Valley. A brisk northwesterly wind
persists before gradients weaken into the weekend. The mentioned
ridge of high pressure gradually advances eastward in time before
weakening and settling off toward the Mid-South by Sunday. Gradual
northern stream amplification draws the next frontal system through
the Mid-Atlantic region by early next week. It appears somewhat
moisture-starved at this point. Otherwise, the main precipitation
threats during this period would be the first half of Friday along
the Allegheny Front. This is where continued upslope snow showers
are expected before tapering off as heights begin to rise.

The temperature forecast features a chilly start to the work week
before numbers creep back up during subsequent days. The
northwesterly flow regime largely abates by Saturday with return
flow ensuing. Looking into Monday, forecast highs rise back into the
low 50s while mid/upper 50s are possible on Tuesday. Given ensemble
box-and-whisker plots show relatively low spread, there is
reasonable confidence on this expected warm up.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Sub-VFR is likely at CHO, and possible at DCA and IAD generally
mid morning through late afternoon as snow pivots by across the
southern half or so of the area. VFR will likely return
overnight. Winds will be northerly but generally light.

Thursday may actually be the best chance for snow at the metro
terminals. During heavier snow showers, could briefly see VSBYs
reduced to IFR.

VFR conditions are expected from Friday and into the weekend. Dry
weather is anticipated during this period at all terminals. A gusty
northwesterly wind does persist on Friday with gusts up to 20 to 30
knots possible. Gradients weaken into the weekend with winds
shifting to mainly southerly on Saturday afternoon before turning
more west-northwesterly by Sunday.

&&

.MARINE...
Light northerly flow is expected later today into this evening.
Winds increase late tonight into Thursday and remain elevated
through Friday. Gales have been issued for the highest period of
winds late Thursday through early Friday. Meanwhile, snow is
expected in the vicinity of southern Maryland later today,
reducing visibility at times.

Gale conditions may persist into Friday morning, especially over the
more southern waters. Although northwesterly winds diminish in
strength through the day, Small Craft Advisories will likely be
needed through early Friday evening. Sub-advisory caliber winds are
anticipated into the weekend as high pressure approaches from the
southwest.

&&

.TIDES/COASTAL FLOODING...
Persistent northwesterly flow has kept water levels lower than
normal across the tidal Potomac and western shores of the Chesapeake
Bay. As of this morning's low tide, a number of locations are
reporting water levels around 1 to 1.5 feet below mean lower low
water. Some rebound is expected into the afternoon as locations push
toward high tide. Owing to another round of blustery northwesterly
winds, tidal anomalies remain rather low the next couple of days.
However, at this point, the forecast does keep water levels just
above those requiring another Marine Weather Statement for blowout
tides.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 1 PM this afternoon to 10 PM EST
     this evening for MDZ016-018.
     Winter Weather Advisory from 1 PM this afternoon to 1 AM EST
     Thursday for MDZ017.
VA...Winter Weather Advisory from 1 PM this afternoon to 10 PM EST
     this evening for VAZ055.
     Winter Weather Advisory from 1 PM this afternoon to 1 AM EST
     Thursday for VAZ057.
     Winter Weather Advisory from 7 AM this morning to 7 PM EST
     this evening for VAZ025-036-037-504-508.
     Winter Weather Advisory from 10 AM this morning to 10 PM EST
     this evening for VAZ038-050-056-507.
     Winter Weather Advisory until 6 PM EST this evening for VAZ503.
WV...Winter Weather Advisory until 6 PM EST this evening for WVZ505.
MARINE...Small Craft Advisory until 7 AM EST this morning for
     ANZ530>543.
     Small Craft Advisory from 10 PM this evening to 1 PM EST
     Thursday for ANZ530>534-537-539>541-543.
     Gale Warning from 1 PM Thursday to 10 AM EST Friday for
     ANZ530>534-537-539>541-543.
     Small Craft Advisory from 7 AM to 1 PM EST Thursday for ANZ535-
     536-538-542.
     Gale Warning from 1 PM Thursday to 1 AM EST Friday for ANZ535-
     536-538-542.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...BRO
AVIATION...BRO/DHOF
MARINE...BRO/DHOF
TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Feb 19, 5:16 AM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
516 AM EST Wed Feb 19 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-201030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
516 AM EST Wed Feb 19 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for accumulating snow from
the Fredericksburg area to southern Maryland from late this morning
through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow showers may result in light snowfall accumulations Thursday.

A Gale Warning is in effect Thursday afternoon through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snowfall accumulation to the National
Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-201030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
516 AM EST Wed Feb 19 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for portions of central
Virginia through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow showers may result in light snowfall accumulations Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snowfall accumulation to the National
Weather Service.

MDZ001-501-502-VAZ503-504-WVZ501>506-201030-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
516 AM EST Wed Feb 19 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect until this evening for
Highland and western Pendleton Counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow showers may produce a few inches of snow early Thursday
morning through midday Friday.

Wind gusts approaching 50 mph and wind chills around 10 degrees
below zero are possible at times Thursday into Friday. Winds this
strong could result in isolated tree damage and power outages, and
the cold wind chills could result in hypothermia.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snowfall accumulation to the National
Weather Service.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Augusta

When
February 19, 7:00 AM EST to 2:28 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Weather, Rockingham

When
February 19, 7:00 AM EST to 2:28 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Western Highland

When
February 19, 7:00 AM EST to 2:28 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Eastern Highland

When
February 19, 7:00 AM EST to 2:28 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Central Virginia Blue Ridge

When
February 19, 7:00 AM EST to 2:28 PM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Winter Weather, Northern Virginia Blue Ridge

When
February 19, 7:00 AM EST to 2:28 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Winter Weather, Nelson

When
February 19, 7:00 AM EST to 3:30 PM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Winter Weather, Albemarle

When
February 19, 7:00 AM EST to 3:30 PM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Winter Weather, King George

When
February 19, 9:00 AM EST to 5:55 PM EST
Where
King George forecast zone
Reported by
Trained Spotter
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Winter Weather, Greene

When
February 19, 9:00 AM EST to 2:28 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Winter Weather, Madison

When
February 19, 9:00 AM EST to 2:28 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
February 19, 9:00 AM EST to 5:13 PM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Winter Weather, Spotsylvania

When
February 19, 9:00 AM EST to 5:13 PM EST
Where
Spotsylvania forecast zone
Reported by
Trained Spotter
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228745, 1228746, 1228747, 1228748, 1228749, 1228750, 1228751, 1228752, 1228753, 1228754, 1228755, 1228756, 1228757.